Alert archive / Texas / Severe Thunderstorm Warnings in 2009

Severe Thunderstorm Warning 49, NWS Amarillo, TX

May 12, 2009Armstrong County, Randall County, Texas

NWS Amarillo, TX issued this severe thunderstorm warning at May 12, 2009, 6:20 PM CDT for Armstrong County, Randall County, Texas. It was in force for 43 min. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 12, 2009, 6:20 PM CDT (23:20 UTC)
Expired
May 12, 2009, 7:03 PM CDT
In force
43 min
Issued by
NWS Amarillo, TX
Area
Storm-based polygon

Counties Armstrong County, TX, Randall County, TX

The radar

The Amarillo radar (KAMA), 27 km from the middle of the area, began a volume at 23:24 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 12, 6:35 PM CDTTSTM WND GST 6017 Se Canyon, TX
May 12, 6:35 PM CDTHAIL 117 Se Canyon, TX

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 12, 5:41 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 11.3 hours before the alert went out and 26 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2009-05-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 431 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2009-05-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 322 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
431 J/kg
Mixed-layer CIN
-357 J/kg
Mixed-layer LCL
491 m above ground
0-6 km bulk shear
32 kt
0-1 km storm-relative helicity
322 m²/s²
0-3 km storm-relative helicity
416 m²/s²
Significant tornado parameter
0.0
Supercell composite
8.4

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS54 KAMA 122320
SVRAMA
TXC011-381-130015-
/O.NEW.KAMA.SV.W.0049.090512T2320Z-090513T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE AMARILLO TX
620 PM CDT TUE MAY 12 2009

THE NATIONAL WEATHER SERVICE IN AMARILLO HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ARMSTRONG COUNTY IN THE PANHANDLE OF TEXAS
  EASTERN RANDALL COUNTY IN THE PANHANDLE OF TEXAS

* UNTIL 715 PM CDT

* AT 619 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL.  THIS
  STORM WAS LOCATED 15 MILES SOUTHWEST OF PALO DURO CANYON...OR ABOUT
  15 MILES SOUTH OF CANYON...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALO DURO CANYON...
  CLAUDE...
  WASHBURN...
  WAYSIDE...

THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 91 AND 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3518 10166 3517 10123 3475 10152 3476 10192
TIME...MOT...LOC 2319Z 226DEG 26KT 3478 10182

$$

CLK
3 follow-up statements
000 
WWUS54 KAMA 122335
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
635 PM CDT TUE MAY 12 2009

TXC011-381-130015-
/O.CON.KAMA.SV.W.0049.000000T0000Z-090513T0015Z/
RANDALL TX-ARMSTRONG TX-
635 PM CDT TUE MAY 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN ARMSTRONG AND EASTERN RANDALL COUNTIES...

AT 634 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE 
THUNDERSTORM THAT HAD PRODUCED QUARTER SIZE HAIL ON THE RANDALL 
COUNTY LINE.  THIS STORM WAS LOCATED 10 MILES WEST OF WAYSIDE...OR  
ABOUT 17 MILES SOUTHEAST OF CANYON...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  PALO DURO CANYON...
  WAYSIDE...
  CLAUDE...
  WASHBURN...

THIS INCLUDES INTERSTATE 27 BETWEEN MILE MARKERS 92 AND 98.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3518 10166 3517 10123 3475 10152 3476 10192
TIME...MOT...LOC 2334Z 230DEG 25KT 3481 10172

$$

CLK
000 
WWUS54 KAMA 122354
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
654 PM CDT TUE MAY 12 2009

TXC381-130004-
/O.CAN.KAMA.SV.W.0049.000000T0000Z-090513T0015Z/
RANDALL TX-
654 PM CDT TUE MAY 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN RANDALL COUNTY IS
CANCELLED...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM CDT
TUESDAY EVENING FOR CENTRAL TEXAS.

LAT...LON 3476 10162 3499 10159 3518 10147 3517 10123
      3475 10152
TIME...MOT...LOC 2354Z 237DEG 30KT 3490 10145

$$

TXC011-130015-
/O.CON.KAMA.SV.W.0049.000000T0000Z-090513T0015Z/
ARMSTRONG TX-
654 PM CDT TUE MAY 12 2009

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR WESTERN ARMSTRONG COUNTY...

AT 653 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL. THIS STORM WAS LOCATED 9 MILES NORTHEAST OF WAYSIDE...OR ABOUT 
16 MILES SOUTH OF CLAUDE...MOVING NORTHEAST AT 30 MPH.

* LOCATIONS IMPACTED INCLUDE...
  WAYSIDE...
  CLAUDE...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TO REPORT SEVERE WEATHER...PLEASE CALL THE NATIONAL WEATHER SERVICE
AT 8 0 6 3 3 5 1 1 2 1.

&&

LAT...LON 3476 10162 3499 10159 3518 10147 3517 10123
      3475 10152
TIME...MOT...LOC 2354Z 237DEG 30KT 3490 10145

$$

CLK
000 
WWUS54 KAMA 130003
SVSAMA

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
703 PM CDT TUE MAY 12 2009

TXC011-130013-
/O.CAN.KAMA.SV.W.0049.000000T0000Z-090513T0015Z/
ARMSTRONG TX-
703 PM CDT TUE MAY 12 2009

...THE SEVERE THUNDERSTORM WARNING FOR WESTERN ARMSTRONG COUNTY IS
CANCELLED...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATES THAT THE SEVERE
THUNDERSTORM HAS WEAKENED AND WAS NO LONGER SEVERE...THUS THE SEVERE
THUNDERSTORM WARNING HAS BEEN CANCELLED.

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT HEAVY RAIN...
SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE FROM THIS THUNDERSTORM.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT FOR THE AREA AS SEVERE
THUNDERSTORMS ARE STILL POSSIBLE.

LAT...LON 3476 10162 3499 10159 3518 10147 3517 10123
      3475 10152
TIME...MOT...LOC 0003Z 237DEG 30KT 3494 10138

$$

CLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Amarillo, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at May 12, 5:54 PM CDT, 26 minutes earlier.

Area forecast discussion, May 12, 5:54 PM CDT, 26 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE AMARILLO TX
554 PM CDT TUE MAY 12 2009

.UPDATE...
THUNDERSTORMS HAVE DEVELOPED AT THE INTERSECTION OF THE WARM FRONT
AND DRYLINE ACROSS THE NORTHERN SOUTH PLAINS. SOME OF THESE STORMS
HAVE A CHANCE AT BECOMING SEVERE AS MID LEVEL CAP ERODES WITH THE
APPROACH OF A MID AND UPPER LEVEL SHORT WAVE TROUGH ENTERING
SOUTHWEST TEXAS.

&&

.PREV DISCUSSION... /ISSUED 351 PM CDT TUE MAY 12 2009/

DISCUSSION...
DRYLINE APPEARS TO BE STALLED ACROSS THE NORTHWEST PANHANDLES AND
MODELS SUGGEST LITTLE MOVEMENT EAST THROUGH THE REST OF THE EVENING.
AHEAD OF THE DRYLINE...A WARM FRONT IS PUSHING EAST THROUGH THE
PANHANDLES AND IS GENERALLY POSITIONED ALONG A LINE FROM GUYMON
SOUTHEAST TOWARD CHILDRESS. WHERE SKIES HAVE CLEARED...RAPID WARMING
BROUGHT TEMPS INTO THE UPPER 80S AND 90S. CLOUDS STILL LINGERING
ACROSS THE SOUTHEAST TEXAS PANHANDLE THOUGH WHICH IS HOLDING TEMPS IN
THE 50S AND 60S. SAT TRENDS INDICATE CLEARING TAKING PLACE...SO
SIMILAR WARMING TRENDS SHOULD TAKE PLACE.

DEW POINTS AHEAD OF THE DRYLINE INCREASING INTO THE 50S AND LOW 60S.
BIGGEST CHANGE IN THE LAST FEW HOURS IS THE LIMITED PROGRESSION OF
THE DRYLINE...BUT THE CAP IS STILL FIRMLY IN PLACE. RADAR IMAGERY OUT
OF LUBBOCK SHOWS A SHORT WAVE MOVING NORTHEAST TOWARD THE PANHANDLES
WHICH VERY WELL COULD COUNTERACT THE STRENGTH OF THE CAP. SO...FELT
CONFIDENT ENOUGH TO DRAG SLIGHT CHANCE POPS ACROSS ALL BUT THE
WESTERN CWA...BUT STILL FEEL THE HIGHEST POTENTIAL FOR CONVECTION
WILL BE IN THE SOUTHEAST. MODELS STILL FOCUS ON THIS AREA AND PAINT
THE THETA E RIDGE GENLY FROM LUBBOCK NORTHEAST TOWARD COLLINGSWORTH
COUNTY. FORECAST SOUNDINGS FOR CHILDRESS SHOW PLENTY OF INSTABILITY
AND STRONG ENOUGH SHEAR PROFILES TO SUPPORT AT LEAST ISOLATED
SUPERCELLS WITH THE MAIN THREATS BEING LARGE HAIL AND DAMAGING WINDS.
AN ISOLATED TORNADO ALSO CAN NOT BE RULED OUT...MAIN CONCERN IS
LIMITED SPEED SHEAR AT THIS POINT. MODELS DO SHOW THE LL JET
INTENSIFY THROUGH THE EVENING THOUGH. OF COURSE THOSE PESKY LOW
CLOUDS AND COOLER AIR COULD REALLY LIMIT COVERAGE.

BIG STORY TOMORROW WILL BE THE APPROACHING COLD FRONT. MODELS A BIT
SLOWER TODAY WITH THE FRONT WHICH COULD CREATE DECENT TEMP GRADIENT
ACROSS THE PANHANDLES. HIGHS SHOULD STALL IN THE UPPER 70S TO LOW 80S
IN THE OK PANHANDLES...WITH LOW 90S ACROSS THE SOUTHERN TEXAS
PANHANDLE. WARM AIR ABOVE THE SURFACE WILL AGAIN BE IN PLACE AND
PLENTY OF SUNSHINE IS EXPECTED AS THE DRYLINE SHOULD EVENTUALLY MOVE
INTO THE EASTERN CWA TOMORROW AFTERNOON AND CLEAR OUT ANY LINGERING
CLOUDS THAT FORM OVERNIGHT. LEFT THE SLIGHT CHANCE POPS IN FOR THE
EAST TOMORROW AHEAD OF THE DRYLINE...AND THEN KEPT THURSDAY DRY IN
THE POST FRONTAL AIRMASS. COOLER AIR SHOULD REMAIN ON THURSDAY...AND
THEN THE NEXT APPROACHING UPPER WAVE MOVES INTO THE PANHANDLES ON
FRIDAY. TRENDED SIMILAR TO PREVIOUS FORECAST OF HAVING SLIGHT CHANCE
TO CHANCE POPS IN PLACE FOR FRIDAY AND SATURDAY AS THE UPPER FLOW
BECOMES NORTHWESTERLY BEHIND THE UPPER TROUGH. THE DRYING TREND
SHOULD THEN COMMENCE AS THE UPPER RIDGE AMPLIFIES OVER THE WESTERN US
AND PROVIDES MORE NORTHERLY FLOW FOR THE PANHANDLES. TRENDED CLOSE TO
GUIDANCE TEMPS IN THE EXTENDED.

JJB

FIRE WEATHER...
DRY AIR RAPIDLY PLUNGED INTO THE NORTHWEST TEXAS AND WESTERN OKLAHOMA
PANHANDLES CAUSING THE RELATIVE HUMIDITY VALUES TO FALL WELL BELOW 15
PERCENT. WIND SPEEDS ARE HOVERING AROUND RED FLAG LEVELS...SO WILL
ALLOW THE RED FLAG WARNING TO CONTINUE THROUGH 7 PM. DRY AIR WILL
AGAIN BE PRESENT ACROSS THE WESTERN PANHANDLES TOMORROW...BUT LIGHTER
WINDS WILL OCCUR AHEAD OF AN APPROACHING COLD FRONT WHICH SHOULD
PREVENT RED FLAG CONDITIONS FROM BE MET. THE COLD FRONT WILL BRING
COOLER AIR TO THE PANHANDLES THROUGH THURSDAY.

&&

.AMA WATCHES/WARNINGS/ADVISORIES...
TX...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: DALLAM...HARTLEY.

OK...RED FLAG WARNING UNTIL 7 PM CDT THIS EVENING FOR THE FOLLOWING
     ZONES: CIMARRON.

&&

05/15
Hazardous weather outlook, May 12, 1:00 PM CDT, 5 hours 20 minutes before
TEXAS/OKLAHOMA PANHANDLES HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE AMARILLO TX
100 PM CDT TUE MAY 12 2009

OKZ001>003-TXZ001>020-131100-
ARMSTRONG-BEAVER-CARSON-CIMARRON-COLLINGSWORTH-DALLAM-DEAF SMITH-
DONLEY-GRAY-HANSFORD-HARTLEY-HEMPHILL-HUTCHINSON-LIPSCOMB-MOORE-
OCHILTREE-OLDHAM-POTTER-RANDALL-ROBERTS-SHERMAN-TEXAS-WHEELER-
100 PM CDT TUE MAY 12 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE TEXAS AND OKLAHOMA
PANHANDLES.

.DAY ONE...

THERE IS A SLIGHT CHANCE OF THUNDERSTORMS IN THE EASTERN HALF OF
THE TEXAS AND OKLAHOMA PANHANDLES THIS AFTERNOON AND THIS EVENING AS
A DRY LINE PUSHES EAST ACROSS THE AREA. SOME OF THESE STORMS MAY BE
SEVERE WITH LARGE HAIL AND DAMAGING WINDS BEING THE MAIN THREATS.

IN ADDITION...SOUTH WINDS OF 20 TO 30 MPH WILL BE POSSIBLE THIS
AFTERNOON AND THIS EVENING. THEREFORE...BOATERS SHOULD EXERCISE
CAUTION ON AREA LAKES THROUGH THIS EVENING.

ALONG WITH THE WINDY CONDITIONS...MINIMUM RELATIVE HUMIDITY VALUES
WILL DROP BELOW 15 PERCENT OVER THE NORTHWEST TEXAS PANHANDLE AND
WESTERN OKLAHOMA PANHANDLE...RESULTING IN CRITICAL FIRE WEATHER
CONDITIONS. A RED FLAG WARNING IS IN EFFECT FOR THESE LOCATIONS
UNTIL 7 PM CDT.

.DAYS TWO THROUGH SEVEN...

THUNDERSTORMS WILL BE POSSIBLE ACROSS THE FAR EASTERN PANHANDLES
WEDNESDAY NIGHT...AND ACROSS ALL OF THE PANHANDLES FRIDAY
NIGHT THROUGH SATURDAY NIGHT. WIDESPREAD SEVERE WEATHER IS
NOT ANTICIPATED ON THESE DAYS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER GROUPS AND EMERGENCY MANAGERS ACROSS THE EASTERN PORTIONS OF
THE PANHANDLES SHOULD MONITOR THE LATEST FORECASTS FOR POSSIBLE
ACTIVATION THIS AFTERNOON AND EVENING.

NUNEZ

In the hours before

Special weather statement, May 12, 6:15 PM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE AMARILLO TX
615 PM CDT TUE MAY 12 2009

TXZ017-018-122345-
RANDALL TX-ARMSTRONG TX-
615 PM CDT TUE MAY 12 2009

...STRONG THUNDERSTORM ACROSS ARMSTRONG AND RANDALL COUNTIES...

AT 615 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 19 MILES WEST OF WAYSIDE...OR ABOUT 19 MILES
SOUTH OF CANYON...MOVING NORTHEAST AT 20 MPH.

UP TO ONE HALF INCH SIZE HAIL AND WINDS AROUND 50 MPH ARE POSSIBLE.

CLK

The office that day

Everything else NWS Amarillo, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 12, 1:47 AM CDTDense Fog AdvisoryAMAArmstrong, Carson, Collingsworth, Deaf Smith, Donley, Gray and 8 more6 hr
May 12, 4:47 AM CDTRed Flag WarningAMADallam, Hartley14 hr

Nearby

Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.